Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

Pitt Bacteremia Score (PBS) for Bloodstream Infection Acute Mortality

Calculate the 0–14 Pitt Bacteremia Score on the day of positive blood culture draw across Temperature, Hypotension, Mechanical Ventilation, Cardiac Arrest, and Mental Status (PBS >= 4 Critical Illness).

Stratify Pseudomonas, Enterobacterales, and Candida bloodstream mortality without ICU lab panels!

Developed at the University of Pittsburgh by Victor Yu, A. W. Chow, and David Paterson, the Pitt Bacteremia Score (PBS, 0–14 points) grades acute bloodstream infection severity within 48 hours of the index positive blood culture using five bedside clinical variables—requiring zero arterial blood gases or bilirubin/platelet panels! Points sum across: (1) Oral/Core Temperature (36.1–38.9°C = 0; 35.1–36.0°C or 39.0–39.9°C = +1; <= 35.0°C hypothermia or >= 40.0°C hyperpyrexia = +2), (2) Acute Hypotension / Vasopressors (+2), (3) Mechanical Ventilation (+2), (4) Recent Cardiac Arrest (+4), and (5) Mental Status (Alert = 0, Disoriented = +1, Stuporous = +2, Comatose = +4)!

Across thousands of Gram-negative, MRSA, and candidemia cohorts, PBS >= 4 defines Critical Bacteremia (14-day mortality jumping from < 3–5% when PBS = 0–1 to > 25–40% when PBS >= 4), guiding combination vs. monotherapy beta-lactam decisions and infectious-disease stewardship!

Pitt Bacteremia Score (0–14)14-Day Bacteremia Risk TierClinical & Antimicrobial Stewardship Action
PBS 0–1 PointsLow Acute Mortality (< 5%)Eligible for Early Oral Step-Down Once Susceptibilities Known
PBS 2–3 PointsModerate AcuityClose Inpatient Hemodynamic & Source-Control Monitoring
PBS >= 4 Points (e.g., 6)Critically Ill Bacteremia (> 25% Mortality)Aggressive ICU Resuscitation, Source Control & Rapid ID Consult

Total 5-Variable Pitt Bacteremia Score (0–14 Points)

Computes exact temperature tier from Celsius B2 plus binary Hypotension (B3), Ventilation (B4), Cardiac Arrest (B5), and Mental Status points 0, 1, 2, or 4 (B6).

=IF(OR(B2 < 25, B2 > 45, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B5 > 1, NOT(OR(B6 = 0, B6 = 1, B6 = 2, B6 = 4))), "Invalid PBS Input", IF(OR(B2 <= 35, B2 >= 40), 2, IF(OR(B2 <= 36, B2 >= 39), 1, 0)) + 2 * B3 + 2 * B4 + 4 * B5 + B6)

Pitt Bacteremia Critical Illness Triage (PBS < 4 vs. >= 4)

Flags PBS >= 4 as Critical Bacteremia and PBS 0–1 as Low-Mortality Non-Severe.

=IF(OR(B2 < 25, B2 > 45, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B5 > 1, NOT(OR(B6 = 0, B6 = 1, B6 = 2, B6 = 4))), "Invalid PBS Input", IF((IF(OR(B2 <= 35, B2 >= 40), 2, IF(OR(B2 <= 36, B2 >= 39), 1, 0)) + 2 * B3 + 2 * B4 + 4 * B5 + B6) >= 4, "Critical Bacteremia (PBS >= 4) — High Acute Mortality Risk", IF((IF(OR(B2 <= 35, B2 >= 40), 2, IF(OR(B2 <= 36, B2 >= 39), 1, 0)) + 2 * B3 + 2 * B4 + 4 * B5 + B6) >= 2, "Moderate Acuity Bacteremia (PBS 2-3)", "Non-Severe Bacteremia (PBS 0-1) — Low Acute Mortality")))

Try the example

Use the original values or change them to test your understanding.

Further reading